Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 34, NWS Lake Charles, LA

May 14, 2007Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 14, 2007, 4:58 PM CDT for Calcasieu Parish, Louisiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2007, 4:58 PM CDT (21:58 UTC)
Expired
May 14, 2007, 5:30 PM CDT
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 2 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:00 PM CDTTSTM WND DMG6 S Lake Charles, LA66 MPH WIND GUST FLIPPED A CESSNA OVER AND TURNED A CITATION JET AROUND ON THE RAMP AT LAKE CHARLES REGIONAL AIRPORT.
May 14, 5:00 PM CDTTSTM WND GST 666 S Lake Charles, LALCH ASOS REPORTED 57 KNOT WIND GUST. 3/4 INCH HAIL OCCURRED A FEW MINUTES LATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 142159
SVRLCH
LAC019-142230-
/O.NEW.KLCH.SV.W.0034.070514T2158Z-070514T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
458 PM CDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WESTLAKE...LAKE CHARLES...

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAKE CHARLES...AND MOVING NORTHWEST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE CHARLES BY 525 PM CDT...
  6 MILES SOUTH OF WESTLAKE AND 7 MILES EAST OF CARLYSS BY 530 PM
  CDT...

LAT...LON 3001 9321 3015 9308 3032 9326 3015 9344

$$

06
1 follow-up statement
000 
WWUS54 KLCH 142211
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
508 PM CDT MON MAY 14 2007

LAC019-142230-
/O.CON.KLCH.SV.W.0034.000000T0000Z-070514T2230Z/
CALCASIEU LA-
508 PM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL CALCASIEU PARISH...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR LAKE CHARLES...MOVING NORTHWEST AT 5
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTLAKE...SULPHUR AND CARLYSS

AT THE LAKE CHARLES REGIONAL AIRPORT A WIND GUST OF 66 MPH WAS 
RECORDED AROUND 5 PM...WITH PENNEY SIZE HAIL FALLING.  

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3001 9321 3015 9308 3032 9326 3015 9344

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:18 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 14, 3:18 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
318 PM CDT MON MAY 14 2007

.SYNOPSIS...THE OLD FRONTAL BOUNDARY STILL SHOWS WELL IN THE
VISIBLE IMAGERY WITH CONVERGENCE IN THE CU FIELD FROM EAST TEXAS
TO THE LOUISIANA COAST. ALSO OF NOTE IS HAZE AND SMOKE FROM FIRES
TO THE EAST OF THE FORECAST AREA. AN EASTERLY FETCH COULD BRING
THIS INTO OUR EASTERN ZONES LATE TONIGHT SO WENT WITH HAZE THERE
AS DOES OUR EASTERN NEIGHBORS.

AM SOMEWHAT SURPRISED AT THE LONG LIFE OF THE HAIL PRODUCING TSTMS
OVER COASTAL ACADIANA. LOOKS LIKE THE THETA AXIS AND AVAILABLE
MOISTURE OVERCAME ENTRAINMENT FROM A WEAK ENVIRONMENTAL FLOW AS THE
MID AND UPPER LEVELS ARE A BIT MOIST.

&&

.SHORT TERM...ISOLATED TO SLT CHC POPS WILL LINGER INTO THE
EVENING AND SHOULD END AROUND 9 PM WITH LOSS OF DAYTIME HEATING.
TEMPS SHOULD CONTINUE TO TREND WARMER DUE TO THE BOUNDARY LAYER
MOISTURE AND DEBRIS CLOUDS WITH MID LEVEL MOISTURE TO THE EAST TNITE.

MAX TEMPS ON TUESDAY AND WEDNESDAY SHOULD BE CLOSER TO NORMS AS
MOISTURE WILL REMAIN OVER THE AREA. MORE OF THE SCATTERED
AFTERNOON VARIETY OF POPS AS WELL DUE TO A WEAK COLD FRONT SAGGING
INTO THE AREA FROM THE NORTH.

.LONG TERM...WARMER AND DRIER LATE THIS WEEK AND INTO THE WEEKEND
AS RIDGING BUILDS OVER THE MID-MISSISSIPPI VALLEY AND DRIER AIR IS
TRANSPORTED FROM THE NORTHEAST.

&&

.AVIATION...THUNDER IN THE VICINITY AROUND BPT...LFT AND ARA. SOME
MVFR IS POSSIBLE IN SMOKE AND HAZE FOR AEX...LFT AND ARA LATE TNITE.
COULD LINGER INTO LATE TUESDAY NIGHT. THE WEAK FRONT SHOULD
IMPROVE VIS AND BY WEDNESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  85  70  84 /  20  30  20  20
KBPT  70  85  70  85 /  10  30  20  20
KAEX  69  83  70  79 /  30  40  40  30
KLFT  70  84  69  82 /  20  30  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

JS
Hazardous weather outlook, May 14, 2:26 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CDT MON MAY 14 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
226 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL MAINLY SOUTH OF THE I-10 CORRIDOR CLOSE TO THE COAST
INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ASSISTANCE OF ANY SPOTTERS SOUTH OF THE I-10 CORRIDOR WITH
TIMELY HAIL REPORTS WILL BE MUCH APPRECIATED.

JS

In the hours before

Local storm report, May 14, 2:02 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
202 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             STEPHENSVILLE           29.78N 91.17W
05/14/2007  M0.75 INCH       ST. MARTIN         LA   PUBLIC

&&

MOGGED
Local storm report, May 14, 2:20 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
220 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             3 E ABBEVILLE           29.97N 92.07W
05/14/2007  E0.88 INCH       VERMILION          LA   BROADCAST MEDIA

            REPORTED BY TV 10 IN LAFAYETTE.

&&

MOGGED
Local storm report, May 14, 3:35 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 WNW SCOTT             30.25N 92.12W
05/14/2007  E0.75 INCH       LAFAYETTE          LA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE TRAVELLING WEST ON I-10 REPORTED
            DIME SIZED HAIL WEST OF SCOTT.

&&

13
Local storm report, May 14, 3:41 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
341 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             CHARENTON               29.87N 91.54W
05/14/2007  M0.88 INCH       ST. MARY           LA   LAW ENFORCEMENT

            REPORTED BY THE CHITIMACHA PD.

&&

MOGGED
Special weather statement, May 14, 4:32 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 PM CDT MON MAY 14 2007

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-150215-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
432 PM CDT MON MAY 14 2007

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION FOR THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. ABUNDANT
TROPICAL MOISTURE WILL RESULT IN BRIEF TORRENTIAL RAINS WITH THIS
ACTIVITY...WHILE COOL TEMPERATURES ALOFT WILL BRING THE POTENTIAL
FOR SMALL HAIL GENERALLY ONE HALF INCH OR LESS. STRONGER
THUNDERSTORMS HOWEVER COULD PRODUCE LARGER HAIL IN WHICH CASE
A SEVERE THUNDERSTORM WARNING WILL BE ISSUED. ADDITIONALLY...EXTREME
AMOUNTS OF DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
THUNDERSTORMS.

THIS ACTIVITY IS EXPECTED TO DISSIPATE BY 9 PM.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:48 PM CDTSevere Thunderstorm WarningLCHCameron27 min
May 14, 1:47 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary28 min
May 14, 1:59 PM CDTSevere Thunderstorm WarningLCHVermilion31 min
May 14, 2:01 PM CDTSevere Thunderstorm WarningLCHIberia29 min
May 14, 3:06 PM CDTSevere Thunderstorm WarningLCHSt. Mary24 min
May 14, 3:29 PM CDTSevere Thunderstorm WarningLCHSt. Mary31 min
May 14, 3:39 PM CDTSevere Thunderstorm WarningLCHEvangeline36 min
May 14, 5:09 PM CDTSevere Thunderstorm WarningLCHSaint Landry36 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningLCHCameron32 min
May 14, 5:39 PM CDTSevere Thunderstorm WarningLCHCalcasieu36 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.